Kansas, 2004

Damaging Wind in Kansas, April 23, 2004

April 23, 2004 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 23, 7:32 PM CST, 54 minutes earlier.

Area forecast discussion, Apr 23, 7:32 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
832 PM CDT FRI APR 23 2004

...MESOSCALE CONVECTIVE DISCUSSION...

STRONG WARM AIR ADVECTION CONTINUES ABOVE A WARM FRONT OVER CENTRAL
OKLAHOMA INTO WEST CENTRAL ARKANSAS. STRONG ISENTROPIC ASCENT ALONG
WITH INTENSE MASS/MOISTURE CONVERGENCE BETWEEN 850-800MB CONTINUES
TO AUGMENT THE RELATIVE LACK OF INSTABILITY. ACCORDING TO SPC
MESOANALYSIS PAGE AND 0Z SGF SOUNDING MUCAPES ARE GENERALLY AOB
250MB...HOWEVER SHEAR CONTINUES TO BE IMPRESSIVE WITHIN THE CLOUD
BEARING LAYER. HODOGRAPH FROM 0Z SOUNDING IS LONG AND STRAIGHT FROM
2-6KM AGL...WHICH EXPLAINS THE OCCASIONAL CELL SPLIT.

ELEVATED SUPERCELLS WILL REMAIN A POSSIBILITY FOR THE NEXT SEVERAL
HOURS. OBVIOUSLY THERE IS NO TORNADO THREAT GIVEN THE COLD AND VERY
STABLE BOUNDARY LAYER...HOWEVER STORM SCALE ROTATION WILL LIKELY
AUGMENT WEAK INSTABILITY AND ALLOW FOR SEVERE HAIL IN THE MORE
INTENSE CELLS.

FURTHER WEST...BOW ECHO CONTINUES TO CHARGE EASTWARD AT NEARLY 50
MPH. STORM IS CLEARLY ELEVATED...HOWEVER MUCH LIKE EARLIER TODAY
SOME OF THE DAMAGING WINDS HAVE BEEN PENETRATING THE COLD STABLE
LAYER AND MAKING IT INTO THE SURFACE. DISTANCE SPEED TOOL HAS THIS
STORM ENTERING WESTERN CHEROKEE COUNTY BY 02Z. RECENT LSR OUT OF ICT
HAD 70MPH WIND GUST WITH THIS BOW...SO IN ADDITION TO LARGE HAIL
DAMAGING WINDS WILL ALSO BE A THREAT INTO CHEROKEE AND POSSIBLY AS
FAR EAST AS JASPER COUNTY. ELEVATED INSTABILITY DECREASES PAST
HIGHWAY 71 SO WIND THREAT AND IN ALL LIKELIHOOD THE STORM ITSELF
SHOULD BEGIN TO WEAKEN AS IT MOVES INTO MISSOURI.

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR WESTERN TIER OF MO COUNTIES AND FOR SOUTHERN
MO COUNTIES ROUGHLY ALONG AND SOUTH OF HIGHWAY 60 THROUGH SUN 6 AM.
.KS...FLOOD WATCH THROUGH 6 AM SUNDAY.

WFO SGF
Hazardous weather outlook, Apr 23, 7:10 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT FRI APR 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
810 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY RAINFALL AND POTENTIAL SIGNIFICANT FLOODING.

  THUNDERSTORMS...SOME MAY CONTAIN:
    HAIL TO THE SIZE OF QUARTERS.
    TORRENTIAL RAINFALL.
    AND ISOLATED WIND GUSTS UP TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  HEAVY RAINFALL IS POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
  OVERNIGHT...WITH THE GREATEST THREAT OF FLOODING ACROSS SOUTHERN
  AND WESTERN PORTIONS OF THE OUTLOOK AREA.

  SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE GENERALLY SOUTH
  AND WEST OF A NEVADA MISSOURI TO WEST PLAINS MISSOURI
  LINE...INCLUDING EXTREME SOUTHEAST KANSAS THROUGH THE REST OF THE
  OVERNIGHT HOURS.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.
  THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL...POSSIBLY AT THE
  RATE OF AN INCH OR MORE PER HOUR LEADING TO FLOODING PROBLEMS. IN
  ADDITION...SOME OF THE THUNDERSTORMS WILL PRODUCE LARGE HAIL AND
  FREQUENT CLOUD TO GROUND LIGHTING. THE AIRMASS NEAR THE SURFACE IS
  RELATIVELY COOL SO WHILE AN ISOLATED DAMAGING WIND GUST CAN NOT BE
  RULED OUT...THE PRIMARY THREAT SHOULD BE HAIL. NO TORNADOES ARE
  EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER CENTRAL TEXAS
  LATER TODAY AND MOVE NORTH INTO EASTERN KANSAS BY MIDDAY SATURDAY.
  WARM AND MOIST AIR WILL CONTINUE TO SPREAD NORTHWARD INTO THE AREA
  SATURDAY. SEVERE STORMS WILL BE POSSIBLE. THE SEVERE WEATHER
  CHANCES WILL BE DEPENDENT ON THE AMOUNT OF INSTABILITY THAT CAN
  OCCUR DURING THE DAY. EVEN IF MODEST INSTABILITY CAN
  OCCUR...FORECAST WIND PROFILES INDICATE THAT SUPERCELL
  THUNDERSTORMS WILL BE POSSIBLE WITH STRONG WINDS AND LARGE HAIL
  BEING THE MAIN THREATS.

  THE ADDTIONAL RAINFALL SATURDAY AND SATURDAY NIGHT WILL AGGRAVATE
  AN ALREADY SERIOUS FLOODING THREAT...ESPECIALLY OVER EXTREME
  SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS WILL CONTINUE TO BE NEEDED THROUGH THE EVENING AND INTO
  THE EARLY MORNING HOURS WEST OF A BRANSON TO BOLIVAR LINE. IN
  ADDITION...LAW ENFORCEMENT...OBSERVERS...AND SPOTTERS ARE
  ENCOURAGED TO RELAY REPORTS OF FLOODING AND HEAVY RAINFALL TO THE
  NATIONAL WEATHER SERVICE IN SPRINGFIELD.

IZZI

In the hours before

Local storm report, Apr 23, 5:38 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            (UMN)MONETT             36.88N 93.90W
04/23/2004                   BARRY              MO   LAW ENFORCEMENT

            H HIGHWAY FLOODED

MMT
Local storm report, Apr 23, 6:25 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0712 PM     FLOOD            MT VERNON               37.10N 93.83W
04/23/2004                   LAWRENCE           MO   TRAINED SPOTTER

            STANDING WATER ON FARM ROAD 2150 SOUTH OF ROUTE 60.

AL
Local storm report, Apr 23, 6:35 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            HURLEY                  36.93N 93.50W
04/23/2004                   STONE              MO   FIRE DEPT/RESCUE

            WATER RESCUE FOR 2 PEOPLE.

AL
Special weather statement, Apr 23, 6:44 PM CST, 1 hour 42 minutes before
KSZ097-101-MOZ077-088>090-093>095-101>104-010000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 PM CDT FRI APR 23 2004

KSZ097-101-MOZ077-088>090-093>095-101>104-240700-
BARRY-BARTON-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-GREENE-JASPER-LAWRENCE-
MCDONALD-NEWTON-STONE-TANEY-
INCLUDING THE CITIES OF...BRANSON...JOPLIN...MONETT...MOUNT VERNON...
NEOSHO...OZARK...PITTSBURG AND SPRINGFIELD.
744 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 114...IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CHRISTIAN...DADE...GREENE...JASPER...LAWRENCE...
MCDONALD...NEWTON...STONE AND TANEY.

IN KANSAS:

CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BRANSON...
JOPLIN...MONETT...MOUNT VERNON...NEOSHO...OZARK...PITTSBURG AND
SPRINGFIELD.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

TERRY
Local storm report, Apr 23, 7:12 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             POWELL                  36.62N 94.18W
04/23/2004  0.75 INCH        MCDONALD           MO   CO-OP OBSERVER

            REPORTED BY CO-OP OBSERVER.

MMT
Local storm report, Apr 23, 7:22 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
822 PM CDT FRI APR 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             WHEATON                 36.77N 94.07W
04/23/2004  0.88 INCH        BARRY              MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

MMT

The radar

The Tulsa radar (KINX), 131 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
April 23, 8:26 PM CST
Where
Cherokee County, 4 mi S of West Mineral
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -94.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391519.